How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Internist Your Own Question
Internist
Internist, Doctor
Category: Medical
Satisfied Customers: 1066
Experience:  MD,MBBS, Diplomate American Board of Internal Medicine
23050427
Type Your Medical Question Here...
Internist is online now
A new question is answered every 9 seconds

I have been taking lisinopril plus years and it has

Customer Question

I have been taking lisinopril for 20 plus years and it has controlled my blood pressure very well. However, a few months ago I developed a cough, drainage and wheezing. It does not appear to be allergies. I have had a chest xray pulmonary breathing test and they both came back normal. Just wondering if it might be the long term use of lisinopril
Submitted: 1 year ago.
Category: Medical
Expert:  Internist replied 1 year ago.

hi there,

i am online and will be happy to answer your questions.

thank you for your patience.

sorry to hear about your problem.

cough is a common side effect of lisinopril. although it is not common to develop this side effect after have been using for so long without side effects, but it is possible.

only way to avoid it is change it to losartan or other angiotensin receptor blocking drugs. both of these durgs essentially do all the same functions except that losartan or other angiotensin receptor blocker does not cause cough.

lisinopril is angiotensin converting enzyme (ace) inhibitor ,,,, so it prevents activation of angiotensin.

losartan is angiotensin recepto blocker ( so it blocks the effect of angiotensin even if activated)

so basically they both do same function. except that ace enzyme which also degrades bradykinin( which can cause cough or swelling of lips etc) is not effected by losartan/ angiotensin receptor blocker.

i am sorry if i confused you by trying to explain the mechanism of cough by lisinopril.

answer is yes, it can cause cough and you should consult your doctor to switching it to losartan or other angiotensin recepto blocker ( after ruling out other causes of cough )

Expert:  Internist replied 1 year ago.

i hope this helps.

please let me know if you have any questions. thank you

I am here to help you and I wish you best health,

if done for now, please leave positive rating above the chat box.

we only get credit for helping clients after positive feedback.

If you have any more questions, please feel free to ask anytime.

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-drhashmimd/?rpt=3800

Thanks for using justanswer.com

Expert:  Internist replied 1 year ago.

do you have any questions?